[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 23.23.54.109. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 1974

Acne in Premature Ovarian FailureReestablishment of Cyclic Flare-Ups With Medroxyprogesterone Acetate Therapy

Author Affiliations

Boston

From the Department of Dermatology, Boston University School of Medicine, and the Evans Memorial Department of Clinical Research, University Hospital, Boston University Medical Center, Boston.

Arch Dermatol. 1974;109(4):556-557. doi:10.1001/archderm.1974.01630040062017
Abstract

A young, adult woman with acne, accompanied by premenstrual flare-ups, developed the sudden onset of ovarian failure. Menopausal symptoms ensued, but the severity of the acne did not change appreciably; however, the cyclical exacerbation of the acne was abolished. Replacement gonadal hormone therapy with diethylstilbestrol and the progesterone derivative, medroxyprogesterone acetate, induced a reestablishment of the regular periodic flare-ups of the acne. These did not occur when estrogen alone was used. The observations in this patient suggest that the premenstrual flare-up of acne is most likely a progestational effect, but that the occurrence of acne is not dependent on functioning ovaries.

×